Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 204, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 18, 2012, 6:04 PM CDT for Presidio County, Texas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2012, 6:04 PM CDT (23:04 UTC)
- Expired
- Aug 18, 2012, 6:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Presidio County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:06 PM CDT | HAIL 1 | Marfa, TX | LAW ENFORCEMENT REPORTED QUARTER SIZED HAIL IN MARFA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.4
The text
As transmitted, in the capitals the NWS used until 2016.
010 WUUS54 KMAF 182304 SVRMAF TXC377-182330- /O.NEW.KMAF.SV.W.0204.120818T2304Z-120818T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 604 PM CDT SAT AUG 18 2012 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PRESIDIO COUNTY IN SOUTHWEST TEXAS... * UNTIL 630 PM CDT * AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARFA...MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... MARFA... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. && LAT...LON 3014 10382 3011 10410 3041 10413 3040 10383 TIME...MOT...LOC 2304Z 344DEG 13KT 3035 10400 $$
2 follow-up statements
844 WWUS54 KMAF 182308 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 608 PM CDT SAT AUG 18 2012 TXC377-182330- /O.CON.KMAF.SV.W.0204.000000T0000Z-120818T2330Z/ PRESIDIO TX- 608 PM CDT SAT AUG 18 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTHEASTERN PRESIDIO COUNTY... AT 606 PM CDT...LOCAL LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL IN THE CITY OF MARFA. AT 607 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN MARFA. THIS STORM WAS MOVING SOUTH AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...MARFA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. && LAT...LON 3014 10382 3011 10410 3041 10413 3040 10383 TIME...MOT...LOC 2307Z 344DEG 13KT 3034 10400 $$
999 WWUS54 KMAF 182323 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 623 PM CDT SAT AUG 18 2012 TXC377-182330- /O.CON.KMAF.SV.W.0204.000000T0000Z-120818T2330Z/ PRESIDIO TX- 623 PM CDT SAT AUG 18 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTHEASTERN PRESIDIO COUNTY... AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES EAST OF MARFA...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...HIGHWAY 90 EAST OF MARFA PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3014 10382 3011 10410 3041 10413 3040 10383 TIME...MOT...LOC 2322Z 344DEG 13KT 3025 10401 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:29 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 18, 2:29 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 229 PM CDT SAT AUG 18 2012 .DISCUSSION... RAIN CHANCES WILL CONTINUE OVER SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH TONIGHT AND EARLY SUNDAY...THEN TAPER OFF BRIEFLY BEFORE ANOTHER ROUND OF CONVECTION COULD OCCUR MONDAY INTO TUESDAY. NORTHERLY FLOW ALOFT WILL BECOME BETTER ESTABLISHED OVER THE REGION AS A SHORTWAVE TROUGH OVER WEST TEXAS TRANSLATES SOUTHEASTWARD BETWEEN AN UPPER RIDGE OVER THE SOUTHWESTERN CONUS AND A RATHER LARGE UA TROUGH ENCOMPASSING MUCH OF THE EASTERN CONUS. A SHORTWAVE TROUGH OVER NEW MEXICO WILL MOVE TOWARD THE REGION TONIGHT...WHILE ANOTHER SHORTWAVE TROUGH NEAR EL PASO WILL GRAZE THE WESTERN FRINGE OF THE CWA. CONVECTION WAS ALREADY DEVELOPING OVER THE FORECAST AREA THIS AFTERNOON ON RESIDUAL OUTFLOW BOUNDARIES FROM YESTERDAY/S CONVECTION...AND WITH AID FROM THE SAID SHORTWAVE TROUGH OVER THE AREA. THINK CONVECTION WILL LAST INTO THE EVENING ACROSS THE CWA...BUT NOT FOR TOO LONG AS THE SHORTWAVE TROUGH OVERHEAD MOVES SOUTHEAST. HOWEVER...THINK CONVECTION COULD PERSIST ALONG THE RIO GRANDE A LITTLE LONGER WHERE BETTER HEATING IS OCCURRING. A WEAK FRONTAL BOUNDARY OVER NORTHEAST NEW MEXICO...THE TEXAS PANHANDLE AND INTO OKLAHOMA COULD PROVIDE A FOCUS FOR LATE NIGHT STORMS...ESPECIALLY CONSIDERING THE ONCOMING SHORTWAVE TROUGH OVER NEW MEXICO. A MESOSCALE CONVECTIVE COMPLEX COULD FORM LATE THIS EVENING...THEN MOVE SOUTH THROUGH THE PANHANDLE ON A MODEST PROGGED LOW LEVEL JET...AND INCREASINGLY NORTHERLY FLOW ALOFT. THEREFORE... HAVE INCREASED POPS OVER THE NORTHERN CWA FOR THIS POSSIBILITY. THE MAIN THREAT FROM ANY STORMS THIS AFTERNOON AND EARLY EVENING WILL BE HEAVY RAINFALL AS STORM MOVEMENT WILL NOT BE GREAT...AND DUE TO PWATS AROUND 1.5 INCHES OVER THE CWA. ANY MCS THAT MOVES SOUTH INTO THE AREA LATE TONIGHT COULD PRODUCE FAIRLY STRONG WINDS...IN ADDITION TO HEAVY RAINFALL. EXPECT ADDITIONAL THUNDERSTORMS SUNDAY...BUT MAINLY OVER THE SOUTHWESTERN HALF OR SO OF THE FORECAST AREA AS THE SURFACE TROUGH WILL BE SHUNTED SOUTHWESTWARD AS WILL THE BEST MOISTURE. THE SAME WILL BE TRUE FOR SUNDAY NIGHT...EXCEPT CONVECTION MAY AFFECT ONLY THE FAR SOUTHERN REACHES OF THE CWA BY THEN. THE UPPER RIDGE WILL STAY SUPPRESSED OVER THE SOUTHWESTERN CONUS THROUGH NEXT WEEK AS A SERIES OF SHORTWAVE TROUGHS TRAVERSE THE NORTHERN AND CENTRAL CONUS. THEREFORE THINK WE WILL HAVE ADDITIONAL PERIODIC CHANCES OF RAIN THROUGH NEXT WEEK AND INTO NEXT WEEKEND. WHETHER THE UPPER RIDGE REMAINS STRONG ENOUGH OVER OUR AREA TO KEEP THE BULK OF THESE RAIN CHANCES FURTHER NORTH REMAINS TO BE SEEN...BUT ANOTHER FRONTAL BOUNDARY OR TWO NEARING...OR ENTERING...THE CWA DURING THIS TIME IS WITHIN THE REALM OF POSSIBILITY. HAVE KEPT TEMPERATURES AT OR SLIGHTLY BELOW NORMAL FOR THE DURATION OF THE EXTENDED AS A RESULT OF THE ADVERTISED WEAKER UA RIDGE...RAIN CHANCES AND ASSOCIATED CLOUD COVER...AND DUE TO ANOTHER FRONT OR TWO AFFECTING THE AREA. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 69 88 65 89 / 40 20 10 10 BIG SPRING TX 70 88 64 89 / 40 20 10 10 CARLSBAD NM 70 90 66 89 / 30 30 10 10 DRYDEN TX 76 92 73 95 / 20 30 20 10 FORT STOCKTON TX 71 89 67 90 / 20 30 20 10 GUADALUPE PASS TX 65 82 62 86 / 30 30 20 20 HOBBS NM 66 85 61 86 / 50 20 10 10 MARFA TX 60 81 58 84 / 20 40 20 20 MIDLAND INTL AIRPORT TX 70 88 64 90 / 30 20 10 10 ODESSA TX 72 87 66 89 / 30 20 10 10 WINK TX 71 91 67 93 / 30 30 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 29/67
Hazardous weather outlook, Aug 18, 1:43 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 143 PM CDT SAT AUG 18 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 143 PM CDT SAT AUG 18 2012 /1243 PM MDT SAT AUG 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO FORM ACROSS THE TEXAS PANHANDLE THIS EVENING AND MOVE SOUTH OVERNIGHT. THESE STORMS MAY AFFECT THE NORTHERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO AFTER MIDNIGHT. THE MAIN CONCERN WITH THESE STORMS WILL BE PERIODS OF HEAVY RAINFALL WHICH COULD LEAD TO LOCAL FLASH FLOODING... ESPECIALLY OVER AREAS THAT RECEIVED HEAVY RAIN THIS MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS ALSO A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY ACROSS THE HIGHER TERRAIN OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 18, 5:00 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 500 PM CDT SAT AUG 18 2012 TXZ058-074-182245- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 500 PM CDT SAT AUG 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 545 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF TOYAVALE AT 459 PM CDT...MOVING SOUTH AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 50 MPH...PEA SIZE HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE. &&
Special weather statement, Aug 18, 5:18 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 518 PM CDT SAT AUG 18 2012 TXZ057-074-182300- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- 518 PM CDT SAT AUG 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL CULBERSON COUNTY UNTIL 600 PM CDT... AT 515 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 25 MILES NORTHWEST OF KENT OVER CENTRAL PORTIONS OF CULBERSON COUNTY...MOVING SOUTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 50 MPH...PEA SIZE HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM. &&
Special weather statement, Aug 18, 5:41 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 541 PM CDT SAT AUG 18 2012 TXZ074-080-182330- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 541 PM CDT SAT AUG 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL PRESIDIO AND SOUTH CENTRAL JEFF DAVIS COUNTIES UNTIL 630 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF MARFA AT 540 PM CDT...MOVING SOUTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 50 MPH...PEA SIZE HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 10:44 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Pecos, Reeves | 3 hr |
| Aug 17, 11:40 PM CDT | Areal Flood Advisory | MAF | Pecos, Reeves | 2 hr |
| Aug 18, 4:47 AM CDT | Areal Flood Advisory | MAF | Upton | 118 min |
| Aug 18, 2:29 PM CDT | Areal Flood Advisory | MAF | Howard, Mitchell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.